Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, April 20, 2023

April 20, 2023 · NWS MKX · 8 events in 1 county or zone

A severe thunderstorm producing large hail and high winds developed along a cold front as it moved across Milwaukee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe thunderstorm producing large hail and high winds developed along a cold front as it moved across Milwaukee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 20, 2:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 20, 2:28 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Thu Apr 20 2023

.SHORT TERM...
(Issued 328 PM CDT Thu Apr 20 2023)

Tonight through Friday night:

Severe thunderstorms will be possible this afternoon into early
evening. Low pressure will lift by just to the northwest during
this time frame, with southern Wisconsin solidly in the warm
sector of this system. Instability and lapse rates are on the
increase, with 50-60 knots of effective bulk shear already in
place. With a cold front approaching from the west, thunderstorms
are likely, with a potential for hail, damaging winds, and
tornadoes. Could see an initial discrete supercell potential this
afternoon. Storms may then congeal into more of a line towards
the eastern forecast area. Severe potential will continue into
early evening when the cold clears the forecast area.

Decreasing clouds are expected overnight, with a cooler and breezy
day on Friday. Highs will be near normal tomorrow ahead of a
secondary cold front, as the main shortwave approaches. Could see
a few showers in the west tomorrow afternoon, but most places are
likely to be dry tomorrow.

DDV

&&

.LONG TERM...
(Issued 328 PM CDT Thu Apr 20 2023)

Saturday through Thursday:

Much cooler conditions are likely for the weekend behind the cold
front, with high temps not expected to get out of the 40s. May see
a few snowflakes mix in with light rain chances Saturday, with dry
weather likely Sunday. Breezy west to northwest winds and mostly
cloudy skies will add to the chillier conditions for the weekend.

Temperatures will slowly recover early to mid week next week,
though likely remaining below normal. Shortwaves may bring some
light precip Mon night into Tue and again on Thursday. Not out of
the question for some snow mixing in with rain once again Mon
night into Tue.

DDV

&&

.AVIATION...
(Issued 328 PM CDT Thu Apr 20 2023)

Another round of storms is likely this afternoon into early
evening as a cold front sweeps through. Some of these storms may
be severe. Winds will shift quickly to the west behind the front.
Could also see a few hours of ceilings in the 1-2 kft range behind
the cold front later afternoon and evening, with clearing skies
then expected overnight.

Breezy southwest winds are expected Friday along with VFR
conditions. Could see a shower or two northwest of Madison in the
afternoon, but most places should be dry tomorrow.

DDV

&&

.MARINE...
(Issued 328 PM CDT Thu Apr 20 2023)

Low pressure will lift from far southeast Minnesota this
afternoon to northeast Minnesota by later tonight. Easterly winds
will likely hit gale force at times across far northern parts of
the lake through this evening. A cold front will sweep through the
area this evening, with winds becoming westerly behind the front.
The front will also bring around of thunderstorms to the lake.
Small Craft Advisory conditions will continue for the nearshore
waters through this evening.

Breezy southerly winds Friday will become westerly by Saturday, as
a secondary cold front moves through. High pressure of 30.2 inches
will then gradually build in from the west this weekend into
early next week, with breezy west to northwest winds likely as the
high builds in. Winds are expected to be below gale force through
this period, though another Small Craft Advisory will likely be
needed Friday.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362 until midnight Friday.

     Small Craft Advisory...LMZ645-LMZ646 until 9 PM Thursday.

     Small Craft Advisory...LMZ643-LMZ644 until 1 AM Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 20, 2:31 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Thu Apr 20 2023

WIZ046-047-051-052-056>060-062>072-212045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely this afternoon into early evening, with
severe storms possible.

River flooding will continue in the Portage area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

River flooding will continue in the Portage area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and reports may be needed today.

LMZ643>646-212045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory continues through this evening.

Thunderstorms are likely late this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Another Small Craft Advisory will likely be needed Friday for
gusty southwest winds.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Gale force winds are likely across far northern Lake Michigan
through this evening.

Thunderstorms are likely later afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 20, 3:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
448 PM CDT Thu Apr 20 2023

WIZ058-063-064-202215-
Dodge WI-Jefferson WI-Dane WI-
448 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of east central Dane,
northwestern Jefferson and southwestern Dodge Counties through 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, or near Lake Mills, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Watertown, Lake Mills, Marshall, Waterloo, Juneau, Deerfield,
Cambridge, Hustisford, Lake Ripley, Milford, Reeseville, Richwood,
Clyman, Lowell, Hubbleton, and Danville.

This includes the following highways...
 U.S. Highway 151 near mile marker 125.
 Interstate 94 between mile markers 249 and 264.
 Wisconsin Highway 26 between mile markers 40 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

&&

LAT...LON 4295 8894 4304 8916 4341 8893 4336 8854
TIME...MOT...LOC 2147Z 208DEG 48KT 4307 8900

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BOXELL
Special weather statement, Apr 20, 5:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
604 PM CDT Thu Apr 20 2023

WIZ071-072-202330-
Racine WI-Kenosha WI-
604 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of central Racine and
Kenosha Counties through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Twin Lakes to Lincolnshire. Movement was
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Winthrop Harbor, Twin Lakes,
Wheatland, Yorkville, Genoa City, Silver Lake, Wind Point, Powers
Lake, Eagle Lake, Bohners Lake, Browns Lake, and Caledonia.

This includes Interstate 41/94 between mile markers 329 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Wisconsin.

&&

LAT...LON 4265 8830 4284 8782 4278 8775 4276 8777
      4271 8777 4266 8781 4261 8782 4259 8781
      4249 8780 4250 8831
TIME...MOT...LOC 2304Z 222DEG 51KT 4253 8825 4220 8793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BOXELL

The radar

The Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Milwaukee

When
April 20, 5:20 PM CST
Where
Milwaukee County, 0.51 mi W of St Martins
Measured
0.75 in hail
Reported by
Public
Coordinates
42.900, -88.060

Hail, Milwaukee

When
April 20, 5:22 PM CST
Where
Milwaukee County, 0.69 mi N of Greenfield
Measured
0.88 in hail
Reported by
Public
Coordinates
42.960, -88.000

Hail, Milwaukee

When
April 20, 5:25 PM CST
Where
Milwaukee County, 2.05 mi SE of West Allis
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -87.940

Hail, Milwaukee

When
April 20, 5:26 PM CST
Where
Milwaukee County, 0.51 mi E of Greendale
Measured
0.75 in hail
Reported by
Public
Coordinates
42.930, -87.990

Hail, Milwaukee

When
April 20, 5:30 PM CST
Where
Milwaukee County, 0.69 mi S of Greendale
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -88.000

Thunderstorm Wind, Milwaukee

When
April 20, 5:30 PM CST
Where
Milwaukee County, 0.86 mi SW of Milwaukee South Shore Park
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.990, -87.890

A large tree fell onto a parked car.

Hail, Milwaukee

When
April 20, 5:31 PM CST
Where
Milwaukee County, 0.51 mi E of Greenfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.950, -87.990

Hail, Milwaukee

When
April 20, 5:31 PM CST
Where
Milwaukee County, 2.05 mi SE of West Allis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -87.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089109, 1089110, 1089111, 1089112, 1089113, 1089116, 1089114, 1089115.